Thunderstorm Wind, Columbus
- When
- September 8, 3:54 PM EST
- Where
- Columbus County, 4.38 mi NW of Cerro Gordo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.371, -78.966
Several large limbs down along Cow Branch Dr.
An isolated severe thunderstorm resulted in some wind damage to trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
An isolated severe thunderstorm resulted in some wind damage to trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 8, 2:15 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington NC
315 PM EDT Wed Sep 8 2021
.SYNOPSIS...
A cold front will bring showers and isolated thunderstorms on
Thursday but also a sunny and less humid weekend. Next week will
grow a bit warmer and more humid but tend to stay rain-free.
Swells from distant hurricane Larry will bring enhanced rip
currents and waves through the weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Very moist environment in place, with PW > 2" and MLCAPE > 2000
J/kg, is aiding in scattered storms developing to the southwest and
moving into our area. Marginal severe risk remains in place through
this evening. Environment not conducive for organized convection,
but isolated pulse convection may become strong enough for damaging
winds or hail. Scattered showers and convection expected to continue
through late evening before coverage decreases overnight to a more
isolated nature.
Rain chances continue tomorrow morning and afternoon as elevated PWs
remain in place, with some moisture advection for Invest 91L over
the southeast. Increased cloud cover tomorrow will limit convection
strength and lightning will likely be more infrequent than today.
Mid level dry air associated with upper trough moves into the area
tomorrow afternoon, and could see pops drop off quicker than
forecasted as the day progresses. Surface cold front expected to
move across the area Thursday evening into the night, dropping dew
points and ending any lingering rain chances.
Clouds and rain will keep temps relatively warm tonight, in the low
70s, and cool on Thursday, with highs in the low 80s. Cold front
will drop temps Thursday night into the low 60s.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
High pressure builds in from the north at the surface while mid level
flow is mostly zonal around the base of a weak trough. Seasonable
temperatures and noticeably lower humidity should make for a
pleasant Friday with light winds. Both the sea breeze by day and a
weak upper feature at night will have too little moisture to work
with to generate any rain chances. Larry swells still making for
dangerous beach conditions with strong rips and heavy surf.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Though (abating) Larry swells will still be making for less than
ideal beach conditions high pressure to our north still expected to
bring beautiful late summer weather with dewpoints in the low 60s.
The high weakens on Sunday for some light and variable winds and
dewpoints relatively unchanged. The dryness of the airmass
highlighted by our rain-free forecast Sunday despite a relatively
healthy upper disturbance that would've been a good storm producer
in today's mid 70s dewpoints. The upper feature will be offshore by
Monday and surface winds will acquire a southerly component. The
afternoon will turn a bit more humid, but rain chances still appear
very low. Nothing really changes on Tuesday so the forecast remains
dry and warm once again.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A frontal boundary will approach the western CWA this
afternoon, with convection expected to break out, mainly at the
inland terminals and to a lesser extent along the sea breeze
boundary. Precipitation could be briefly heavy, with gusty
winds.
Extended Outlook...Mainly VFR. Isolated showers and TSTMs
Wednesday and more widespread activity on Thursday could bring
brief flight category restrictions.
&&
.MARINE...
Through Thursday Night...Southwest winds around 10-15 kts will
continue tonight through Thursday ahead of an approaching cold
front. Front moves across the coastal waters late Thursday, veering
winds around to 15 kt northerlies Thursday night. Seas will continue
their slow rise throughout the period as long period swells from
distant Hurricane Larry continue to build. Swells currently around 2-
4 ft at 15 sec will build to 3-5 ft by Thursday night. With wind
chop mixed in, could see some 6 footers across outer coastal SE NC
waters Thursday night.
Friday through Monday...High pressure will be located north of the
area on Friday. Winds will be out of the NE and tend to abate as the
day wears on. Bigger story will be the continuation and perhaps
peaking of Larry swell energy. The impressive 15 second wave will
dominate, and when combined with the 5 second wind chop should yield
some advisory-worthy 6 ft seas along NC zones and perhaps the far SE
corner of Gtown waters. Inlets will also be very tough to navigate
on the falling tides as the high energy swell tries to push into the
narrow channels, the effects worsened on the falling tide. This
hazard will continue over the weekend even as the swell energy/wind
wave combination drops below advisory thresholds. The surface high
will weaken and progress slightly over the weekend but winds will
still remain NE to E.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk until 8 PM EDT this evening for SCZ054-
056.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory from 10 PM this evening to 1 AM EDT
Thursday for NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...VAO
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...ILMHazardous Weather Outlook National Weather Service Wilmington NC 337 PM EDT Wed Sep 8 2021 NCZ106-108-SCZ054-056-091945- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 337 PM EDT Wed Sep 8 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Swells from Hurricane Larry will maintain large surf heights and potentially deadly rip currents through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-091945- Coastal Brunswick- 337 PM EDT Wed Sep 8 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Swells from Hurricane Larry will maintain an increased potential for rough surf and rip currents through Friday, and possibly into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-091945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 337 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Long period swells from distant Hurricane Larry could bring Small Craft Advisory conditions in seas Thursday night through early Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-091945- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 337 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-091945- Inland New Hanover- 337 PM EDT Wed Sep 8 2021 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Wilmington NC 355 PM EDT Wed Sep 8 2021 NCZ099-SCZ024-033-059-082030- Columbus NC-Marion SC-Northern Horry SC-Dillon SC- 355 PM EDT Wed Sep 8 2021 ...STRONG THUNDERSTORM MOVING INTO NORTHERN HORRY COUNTY... At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near Galivants Ferry, or 10 miles southeast of Mullins, moving north at 45 mph. HAZARD...Gusts to 35 mph, torrential rain, dangerous lightning. SOURCE...Radar indicated. Locations impacted include... Tabor City, Bayboro, Green Sea, Cherry Grove, Kemper and Nichols. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3397 7904 3404 7924 3434 7921 3419 7881 TIME...MOT...LOC 1953Z 201DEG 37KT 3409 7913 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH 8
Special Weather Statement
National Weather Service Wilmington NC
437 PM EDT Wed Sep 8 2021
NCZ087-096-099-082100-
Robeson NC-Columbus NC-Bladen NC-
437 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of southeastern
Robeson, southwestern Bladen and northwestern Columbus Counties
through 500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fair Bluff, or 15 miles west of Whiteville, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chadbourn, Bladenboro, Fair Bluff, Boardman, Abbottsburg, Butters,
Barnesville, Evergreen, Cerro Gordo and Orrum.
This includes US Route 74 between mile markers 368 and 386.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3450 7868 3422 7890 3428 7905 3432 7909
3462 7898
TIME...MOT...LOC 2037Z 205DEG 20KT 3434 7897
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MBBThe Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several large limbs down along Cow Branch Dr.
Large tree blown down on Macedonia Church Rd across from the Sun-Do Kwik shop near the Columbus/Robeson County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984836, 984229.